Utah, 2003

Heavy Snow in Utah, May 8, 2003

May 8, 2003 · NWS SLC · 3 events in 3 counties and zones

A storm system brought wetting rains to the Northern Utah valleys along with a dose of mountain snow. Some of the higher snow totals reported were 17 inches at Snowbird, 12 inches at Brighton, 11 inches in Woodland, 5 inches in Randolph and 4 inches at Bear Lake.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system brought wetting rains to the Northern Utah valleys along with a dose of mountain snow. Some of the higher snow totals reported were 17 inches at Snowbird, 12 inches at Brighton, 11 inches in Woodland, 5 inches in Randolph and 4 inches at Bear Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 8, 3:10 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 8, 3:10 AM MST, 2 hours 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 AM MDT THU MAY 8 2003

.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL AFFECT THE GREAT
BASIN INTO THIS WEEKEND.

.DISCUSSION...CIRCULATION CENTER APPARENT ON SATELLITE EARLY THIS
MORNING BETWEEN ABOUT PVU AND PUC SHOULD KEEP SHOWERS GOING OVER THE
EAST PAST DAYBREAK. MEANWHILE VORTLOBE SWINGING OUT AHEAD OF
DEVELOPING OFFSHORE LOW HAS BEEN KICKING OFF SHOWERS ACROSS NV
DURING THE NIGHT AND WILL BE SWINGING INTO UT BY MIDDAY...WITH A
CORRESPONDING INCREASE IN CONVECTION OVER OUR AREA. THE LOW
MOVES ASHORE TODAY AND INTO NV TONIGHT. THE ASSOCIATED COLD FRONT
SHOULD ARRIVE IN WESTERN UT LATE THIS AFTERNOON THEN SPREAD EAST
ACROSS THE AREA OVERNIGHT. EXPECT WIDESPREAD PRECIP WITH THE FRONT
AND SCATTERED SHOWERS EVEN MAKING IT SOUTH TO THE SOUTHERN BORDER.
COLD...MOIST AND UNSTABLE AIRMASS WITH THE LOW OVERHEAD ON FRIDAY
SHOULD MAKE FOR ANOTHER ACTIVE DAY THEN LOW MOVES EAST FRIDAY NIGHT
WITH A TRAILING SHORT WAVE AFFECTING MAINLY THE NORTH ON SAT. WE
SHOULD FINALLY SEE SOME DRYING SUNDAY AS RIDGE MOVES INTO THE WEST.
LATEST GFS HAS THIS RIDGE MOVING EAST MONDAY WITH AIRMASS WARMING
STRONGLY UNDER SOUTHWEST FLOW...THEN NEXT TROF MOVES INTO THE GREAT
BASIN FOR TUE INTO WED. HAVE REDUCED POPS A BIT ON SUN AND MON TO
NUDGE FORECAST IN THIS DIRECTION BUT HELD OFF ON WARMING TEMPS AS
STRONGLY AS MODEL IMPLIES. LATTER PORTION OF DAY 4-7 PERIOD LOOKS
OK.

SLC 675  CDC 665   WILENSKY

.SLC...NONE.
Hazardous weather outlook, May 7, 6:04 AM MST, 23 hours 56 minutes before
IDZ024-025-UTZ001>021-WYZ021-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED MAY  7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A COLD PACIFIC STORM SYSTEM COULD BRING SIGNIFICANT MOUNTAIN
SNOWFALL TO UTAH FROM LATE THURSDAY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
May 8, 6:00 AM MST to 9:00 PM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
May 8, 6:00 AM MST to 9:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
May 8, 6:00 AM MST to 9:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379920, 5379921, 5379922.